Alert archive / California / Freeze Warnings in 2020

Freeze Warning 2, NWS San Francisco Bay Area, CA

February 4, 2020Monterey County, San Benito County, California

NWS San Francisco Bay Area, CA issued this freeze warning at Feb 4, 2020, 8:52 AM PST for Monterey County, San Benito County, California. It took effect at Feb 5, 2020, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 2020, 8:52 AM PST (16:52 UTC)
In effect from
Feb 5, 2020, 12:00 AM PST
Expired
Feb 5, 2020, 9:00 AM PST
In force
9 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Monterey County, CA, San Benito County, CA

The radar

The San Francisco radar (KMUX), 103 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 4.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2020-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2020-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2469 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WWUS76 KMTR 041652
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
852 AM PST Tue Feb 4 2020

CAZ516>518-050600-
/O.CAN.KMTR.FZ.W.0001.000000T0000Z-200204T1700Z/
/O.UPG.KMTR.FZ.A.0002.200205T0800Z-200205T1700Z/
/O.NEW.KMTR.FZ.W.0002.200205T0800Z-200205T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Greenfield and King City
852 AM PST Tue Feb 4 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Southern Salinas Valley/Arroyo Seco and Lake San 
  Antonio, Santa Lucia Mountains and Los Padres National Forest 
  and Mountains Of San Benito County and Interior Monterey 
  County Including Pinnacles National Park.

* WHEN...From midnight tonight to 9 AM PST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ506-041800-
/O.CAN.KMTR.FZ.W.0001.000000T0000Z-200204T1700Z/
North Bay Interior Valleys-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, and Rohnert Park
852 AM PST Tue Feb 4 2020

...FREEZE WARNING IS CANCELLED...

Observed temperatures have increased this morning thus the freeze
warning is no longer in effect.

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
3 follow-up statements
799 
WWUS76 KMTR 050539
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
939 PM PST Tue Feb 4 2020

CAZ516>518-051700-
/O.CON.KMTR.FZ.W.0002.200205T0800Z-200205T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Greenfield and King City
939 PM PST Tue Feb 4 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Southern Salinas Valley/Arroyo Seco and Lake San 
  Antonio, Santa Lucia Mountains and Los Padres National Forest 
  and Mountains Of San Benito County and Interior Monterey 
  County Including Pinnacles National Park.

* WHEN...Until 9 AM PST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
677 
WWUS76 KMTR 051351
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
551 AM PST Wed Feb 5 2020

CAZ516>518-051700-
/O.CON.KMTR.FZ.W.0002.000000T0000Z-200205T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Greenfield and King City
551 AM PST Wed Feb 5 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 28.

* WHERE...Southern Salinas Valley/Arroyo Seco and Lake San 
  Antonio, Santa Lucia Mountains and Los Padres National Forest 
  and Mountains Of San Benito County and Interior Monterey 
  County Including Pinnacles National Park.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
089 
WWUS76 KMTR 051644
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
844 AM PST Wed Feb 5 2020

CAZ516>518-051745-
/O.EXP.KMTR.FZ.W.0002.000000T0000Z-200205T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Greenfield and King City
844 AM PST Wed Feb 5 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

Observations show temperatures have increased this morning, 
therefore, the freeze warning will be allowed to expire.

$$

For more information from the National Weather Service visit
http://weather.gov/mtr

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Feb 4, 8:45 AM PST, 7 minutes earlier.

Area forecast discussion, Feb 4, 8:45 AM PST, 7 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
845 AM PST Tue Feb 4 2020

.SYNOPSIS...After a chilly start temperatures will moderate by
lunch time under sunny skies as temperatures warm 55 to 60.
Clear and cool once again tonight but the coldest temperatures
will be confined to the interior Central Coast. Building high
pressure Wednesday through Saturday will bring sunny and mild days
with clear and cool nights. The next dry cold front passes
through Sunday with a cooling trend into next week.

&&

.DISCUSSION...as of 8:45 AM PST Tuesday...High pressure is
strengthening over the eastern north Pacific to the west while low
pressure exits the region to our east. Aloft, a northerly
gradient developed and is continuing to drive breezy to gusty
northerly winds across the higher elevations. Mt St Helena was
gusting to 57mph earlier this morning, for example, while KSFO
airport had sustained winds of around 20-25mph and gusts to around
30mph just prior to sunrise. Cold air advection from the
aforementioned low brought a chilly air mass to the region, which
settled to the surface overnight under clear skies. Wind sheltered
areas away from moderating bodies of waters drastically cooled
overnight and into this morning, with record low temperatures tied
at Monterey airport (34F tied record set in 1943 around 5am) and
Salinas airport (28F tied record set in 1946 around 7am).
Elsewhere, some locations (ie North Bay) were not quite as cool as
anticipated given the presence of turbulent mixing from the
northerly winds rolling off the hills, though some rural portions
of Sonoma and Napa did fall into the upper 20s to low 30s. The
freeze warning posted will expire at 9am. Inland Monterey and San
Benito counties will likely be under a new freeze warning tonight.
See previous discussion for more information on the current
forecast.

.DISCUSSION...as of 2:37 AM PST Tuesday...Northerly gradient down
the coast around 7 mb has kept gusty winds in the hills with some
of the breezes still mixing down into the valleys. So far that has
kept many locations warmer overnight with temps still upper 30s to
mid 40s as of 2 am. Will keep Freeze headlines in place as winds
should gradually decouple closer to sunrise. Surface dewpoints are
still very dry in the teens and twenties so any spots where the
winds go calm will quickly radiate with dropping temps around
sunrise. Will continue to monitor temps and wind trends early this
morning.

Satellite shows skies are mostly clear so expect full sunshine
today with continued dry northerly winds allowing temperatures to
warm into the mid 50s to around 60 most locations.

Winds will be lighter tonight but dewpoints will creep slightly
higher. Overall trends look slightly warmer for the Bay Area in
terms of overnight lows by sunrise Weds. Will leave Freeze Watch
for the Central Coast in place and evaluate through the day.

Synoptic pattern shows high pressure building Weds through
Saturday with a clear and quiet period of early February weather.
Skies should remain mostly clear with a modest warming trend back
into the lower to mid 60s most areas through the end of the work
week. Overnight lows remain cool but not cold with mid 30s to mid
40s.

Saturday still looking nice for the start of the weekend with some
increasing clouds and onshore flow ahead of the next upper trough.
General pattern looks similar to last weekend with another dry
cold front late Saturday night into Sunday. The system looks to
cut off so not expecting as much surface winds but a defined cooling
trend for the second half of the weekend.

PNA teleconnection still progged to go negative next week
suggesting below normal temperatures with some shower/light rain
chances by middle to late part of next week.

&&

.AVIATION...as of 4:02 AM PST Tuesday...VFR, winds have picked back
up again overnight, low level wind shear also likely where valley
floor winds decouple from winds aloft.

Vicinity of KSFO...VFR. Northwest wind 15 to 25 knots a few more
hours, less wind likely by 16z-17z based on GFS statistical guidance.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR, calm wind to east to southeast winds
this morning, west to northwest 5 to 10 knots this afternoon.

&&

.MARINE...as of 08:31 AM PST Tuesday...Locally gusty northwest
winds will continue today and tonight over the northern outer
waters thanks to strong high pressure over the eastern Pacific.
Winds will gradually diminish over the rest of the coastal waters
through midweek as high pressure builds into  the Great Basin.
Moderate northwest swell will continue today before a longer
period northwest swell arrives into tomorrow.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Freeze Warning...CAZ506-516>518 until 9AM
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm

&&

PUBLIC FORECAST: RWW
AVIATION: Canepa
MARINE: AS

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 2:02 PM PSTSmall Craft AdvisoryMTR37 hr

Nearby

Freeze Warnings in California, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.